Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 10, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Mar 9, 2011, 6:05 AM CST for Lawrence County, Morgan County, Alabama. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2011, 6:05 AM CST (12:05 UTC)
- Expired
- Mar 9, 2011, 9:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lawrence County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 7:30 AM CST | FLOOD | 5 E Moulton, AL | STANDING ROAD ON COUNTY RD 319. DEPTH UNKNOWN. |
| Mar 9, 7:30 AM CST | FLOOD | Moulton, AL | STANDING WATER ON COUNTY RD 170 OR THE OLD HILLSBORO RD IN MOULTON. DEPTH UNKNOWN. |
| Mar 9, 8:30 AM CST | FLOOD | Decatur, AL | STANDING WATER AT INTERSECTION OF OLD MOULTON RD AND LAKE HAVEN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 743 m²/s²
- 0-3 km storm-relative helicity
- 1250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
655
WGUS54 KHUN 091205
FFWHUN
ALC079-103-091500-
/O.NEW.KHUN.FF.W.0010.110309T1205Z-110309T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 AM CST WED MAR 9 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LAWRENCE COUNTY IN NORTHWEST ALABAMA...
MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
* UNTIL 900 AM CST
* AT 602 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS LAWRENCE AND MORGAN COUNTIES.
TWO TO THREE INCHES OF RAINFALL HAVE OCCURRED IN THESE AREAS OVER
THE PAST FEW HOURS...LEADING TO MINOR FLOODING ISSUES. THOUGH THE
RAINFALL WILL END ACROSS LAWRENCE AND MORGAN COUNTIES OVER THE
NEXT HOUR OR TWO...RUNOFF FROM RECENT RAINFALL WILL CONTINUE TO
POSE A FLOODING THREAT. AN ADDITIONAL HALF INCH OF RAINFALL WILL
BE POSSIBLE THROUGH 8AM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DECATUR...HARTSELLE...MOULTON...FALKVILLE...FLINT CITY...MORGAN
CITY...NORTH COURTLAND...PRICEVILLE...TOWN CREEK AND TRINITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3431 8753 3457 8752 3465 8748 3466 8744
3470 8745 3471 8743 3479 8742 3481 8735
3475 8727 3477 8720 3467 8708 3456 8683
3455 8675 3459 8671 3459 8668 3455 8666
3458 8662 3456 8655 3431 8658
$$
CAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 3:38 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 9, 3:38 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
338 AM CST WED MAR 9 2011
.DISCUSSION...
LATEST WATER VAPOR IMAGERY AND H5 RUC ANALYSIS INDICATE TROUGHING
ACROSS THE CENTRAL PLAINS AND MID SOUTH..NUDGING INTO THE SOUTHEAST
STATES ATTM. SEVERAL SHORTWAVES ARE MOVING THROUGH THE GREATER
SOUTHEAST ASSOCIATED WITH THE LONGWAVE TROUGH...AND THESE HAVE
COMBINED WITH ANOMALOUS ATMOSPHERIC MOISTURE CONTENT TO PRODUCE
SEVERAL ROUNDS OF RAINFALL SINCE TUESDAY AFTERNOON. AT THE
SURFACE...THE CENTER OF THE LOW IS SEVERAL HUNDRED MILES NORTHWEST
OF HERE...AND THE COLD FRONT IS CLEARLY VISIBLE ON SATELLITE AND
LOCAL OBS ACROSS MISSOURI...ARKANSAS...AND INTO EAST TEXAS. CLOSER
TO HOME...THE TIGHT PRESSURE GRADIENT AND AMPLE MOISTURE FLUX HAS
HAS BROUGHT GUSTY WINDS /A RECENT OB FROM MSL CLOCKED IN AT 41MPH/
AND RAINFALL OF 1-2 INCHES FOR LOCATIONS GENERALLY WEST OF THE
INTERSTATE...WITH SLIGHTLY LOWER TOTALS IN NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE.
WET WEATHER WILL CONTINUE FOR MOST LOCATIONS FOR MUCH OF THE MORNING
HOURS. WHILE THE BACK EDGE OF THE PRECIPITATION SHIELD IS ROUGHLY
HALFWAY ACROSS NORTHERN MISSISSIPPI ATTM...THE TRACK OF THE PARENT
UPPER LOW AND SURFACE CYCLONE /NORTH-NORTHEAST/ SHOULD SLOW THIS
BACK EDGE AS IT MOVES INTO NORTH ALABAMA EARLY THIS MORNING. WITH
BUFR SOUNDINGS SUGGESTING 1.3-1.4 INCH PWAT VALUES THROUGH THE
MORNING WITH GOOD MOISTURE TRANSPORT...ANOTHER INCH OR TWO OF
PRECIPITATION WILL BE POSSIBLE /ESPECIALLY FOR THE EASTERN COUNTIES/.
EMBEDDED WITHIN THESE SHOWERS ARE SCATTERED ELEVATED
THUNDERSTORMS...AND THIS MAY LOCALLY ENHANCE RAINFALL RATES AS WELL
AS EXACERBATE ANY SORT OF GUSTY WINDS AS THE H85 JET WILL REMAIN AOA
50KT FOR THE AREAS EXPERIENCING THE HEAVIEST RAINFALL. THE LLJ WILL
GRADUALLY WEAKEN AND MOST OF THE RAINFALL SHOULD PASS EAST OF THE
INTERSTATE BY LATE MORNING...HOWEVER LOCALLY HEAVY RAIN WILL REMAIN
A CONCERN IN NORTHEAST ALABAMA THROUGH EARLY AFTERNOON.
THE NEXT CHALLENGE FOR THE FORECAST CENTERS AROUND POSSIBLE
REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS ALONG THE COLD FRONT AS
IT MOVES THROUGH THE CWFA THIS AFTERNOON. FOR SEVERAL RUNS NOW...THE
NAM AND GFS HAVE ADVERTISED A THIN LINE OF SURFACE INSTABILITY
ASSOCIATED WITH THE FRONT /AROUND 3-700 JOULES/KG/. THIS...COMBINED
WITH THE RESIDUAL SHEAR AND STEEP LOW LEVEL LAPSE RATES SUGGESTS
THAT THERE COULD BE AN ISOLATED INSTANCE OF STRONG OR POSSIBLY
SEVERE STORMS AS THE LINE MOVES THROUGH THIS AFTERNOON.
HOWEVER...THERE IS SOME QUESTION AS TO WHETHER PARCELS CAN REALIZE
THE INSTABILITY GIVEN THE AMOUNT AND DURATION OF PRECIPITATION WE
ARE CURRENTLY EXPERIENCING.
THE FRONT WILL BE SLOW TO EXIT THE EASTERN COUNTIES TONIGHT...AND
FOR THIS REASON...HAVE HUNG ONTO PRECIPITATION CHANCES THROUGH THE
OVERNIGHT HOURS AND THROUGH THURSDAY FOR THE EASTERN COUNTIES UNTIL
THE NEXT UPPER TROUGH AXIS PUSHES EAST OF THE TENNESSEE VALLEY ON
THURSDAY EVENING. WITH THIS SLOWER EXIT TO THE SYSTEM...TEMPERATURES
/ESPECIALLY EAST/ WILL BE SLOW TO WARM ON THURSDAY...AND COOL OFF
QUITE QUICKLY BY EARLY FRIDAY MORNING AS SKIES CLEAR. THERE ARE SOME
INDICATIONS THAT THE HIGHEST ELEVATIONS OF NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE COULD SEE A FEW FLURRIES ON THURSDAY
EVENING...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN THE FORECAST ATTM.
AFTER TEMPERATURES AROUND FREEZING ON FRIDAY MORNING...LOOK FOR A
GRADUAL WARMING TREND THROUGH THE WEEKEND AS A SURFACE HIGH AND
FAIRLY ZONAL FLOW MOVE OVER THE AREA. A DRY COLD FRONT WILL DRIFT
INTO THE AREA ON SUNDAY...AND THEN SEVERAL SHORTWAVES WILL BEGIN TO
IMPACT THE SOUTHEAST BY EARLY NEXT WEEK...WITH SHOWERS AND A FEW
THUNDERSTORMS RETURNING TO THE FORECAST BY MONDAY.
.HYDROLOGY...
RAINFALL OVER THE LAST 12 HOURS...COMBINED WITH THE ANTECEDENT WET
CONDITIONS FROM THE STORM LAST WEEKEND...HAS LEAD TO FLOODING
CONCERNS IN SEVERAL AREAS ACROSS THE AREA. THESE CONCERNS WILL BE
EXACERBATED WITH ANOTHER 1-2 INCHES OF PRECIPITATION THIS MORNING.
IN ADDITION TO THE THREAT OF FLASH FLOODING /ESPECIALLY WHERE
CONVECTION LOCALLY ENHANCES PRECIPITATION RATES/...RIVER FLOODING
WILL CONTINUE TO POSE A CONCERN THROUGH THE DAY...AND POSSIBLY FOR
SEVERAL DAYS...GIVEN THE SLOW RESPONSE TIME OF SOME OF THE LARGER
RIVER SYSTEMS. FOR THIS REASON...WILL CONTINUE THE AREAL FLOOD WATCH
ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 69 41 49 32 57 / 100 20 20 0 0
SHOALS 69 40 51 32 59 / 100 20 10 0 0
VINEMONT 66 39 47 32 56 / 100 20 10 0 0
FAYETTEVILLE 65 40 47 32 55 / 100 20 20 10 0
ALBERTVILLE 67 40 46 31 56 / 100 30 10 0 0
FORT PAYNE 65 43 47 31 55 / 100 40 20 10 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: DEKALB...
JACKSON...MADISON...MARSHALL.
WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
DEKALB...JACKSON...MADISON...MARSHALL.
FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: COLBERT...
CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...LIMESTONE...
MORGAN.
WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE...MORGAN.
TN...FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES: FRANKLIN
TN...LINCOLN...MOORE.
WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
JLLHazardous weather outlook, Mar 9, 3:39 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 339 AM CST WED MAR 9 2011 ALZ001>010-016-TNZ076-096-097-091900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 339 AM CST WED MAR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING WITH HEAVY RAIN AND GUSTY WINDS. BY THIS AFTERNOON A LINE OF STRONG TO SEVERE STORMS WILL MOVE ACROSS THE TENNESSEE VALLEY WITH HEAVY RAIN...DAMAGING WINDS AND SMALL HAIL POSSIBLE. TOTAL RAINFALL AMOUNTS WILL BE AROUND TWO TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. GIVEN THE HEAVY RAINFALL EXPECTED OVER THE PERIOD...MINOR TO MODERATE FLOODING MAY OCCUR IN SOME STREAMS AND RIVERS. THE THREAT OF HEAVY RAIN AND STORMS WILL END TONIGHT. OUTSIDE OF THE THUNDERSTORM ACTIVITY...WINDY CONDITIONS WILL CONTINUE THIS MORNING WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS UP TO 40 MPH. THE WINDS WILL BEGIN TO DIMINISH AROUND NOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE THIS AFTERNOON. SS
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 10:36 PM CST | Flash Flood Warning | HUN | Madison | 6 hr |
| Mar 8, 10:44 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 14 hr |
| Mar 9, 2:14 AM CST | Flash Flood Warning | HUN | Cullman | 6 hr |
| Mar 9, 4:41 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Mar 9, 6:35 AM CST | Flash Flood Warning | HUN | DeKalb | 5 hr |
| Mar 9, 7:12 AM CST | Areal Flood Warning | HUN | Jackson, Madison, Marshall | 6 hr |
| Mar 9, 7:54 AM CST | Areal Flood Warning | HUN | Cullman | 5 hr |
| Mar 9, 9:21 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 66 hr |
| Mar 9, 9:26 AM CST | River Flood Warning | HUN | Madison | 28 hr |
| Mar 9, 10:02 AM CST | Special Weather Statement | HUN | DeKalb | 58 min |
| Mar 9, 12:00 PM CST | Areal Flood Warning | HUN | DeKalb | 6 hr |
| Mar 9, 2:13 PM CST | Areal Flood Warning | HUN | Marshall | 3 hr |
| Mar 9, 5:03 PM CST | Areal Flood Warning | HUN | Marshall | 15 hr |
| Mar 9, 5:51 PM CST | Special Weather Statement | HUN | Madison, Morgan | 39 min |
| Mar 9, 5:59 PM CST | River Flood Warning | HUN | Madison, Marshall, Morgan | 57 hr |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.